Article

Early Administration of Infliximab for Severe Ipilimumab-Related Diarrhea in a Critically Ill Patient.

Annals of Pharmacotherapy (Impact Factor: 2.57). 03/2014; DOI: 10.1177/1060028014528152
Source: PubMed

ABSTRACT To report a case of ipilimumab-associated life-threatening diarrhea responding quickly to a single dose of infliximab.
A 67-year-old man presented 3 weeks after his second dose of ipilimumab with severe diarrhea, acute kidney injury, and hypotension. After 2 days of high-dose corticosteroids and supportive care, he continued to have 2.8 L of stool output per day (grade 4 National Cancer Institute Common Terminology Criteria for Adverse Events). The patient was transferred to the medical intensive care unit requiring endotracheal intubation because of concerns of worsening mental status, metabolic acidosis, and increased work of breathing, with a serum bicarbonate concentration of <5 mmol/L. Despite aggressive fluid resuscitation and a sodium bicarbonate infusion, he remained hypotensive and hyponatremic with persistent premature ventricular contractions. On the evening of day 3, infliximab (5 mg/kg) was given, resulting in a rapid decrease in diarrhea. After 48 hours, the acidosis was corrected and electrolytes, renal function, and fluid status were improving. At discharge, diarrhea, acute kidney injury, and acidosis had resolved, and he was discharged on a slow steroid taper.
Autoimmune colitis is a described immune-related adverse event of ipilimumab. Prompt recognition, initiation of steroids, and supportive therapy are key to the management of diarrhea. Infliximab should be considered early in steroid-nonresponsive or life-threatening diarrhea.
Infliximab is a life-saving intervention in patients with ipilimumab-induced diarrhea.

0 Bookmarks
 · 
19 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The core of biological agents recently introduced in human therapy includes Monoclonal Antibodies, Fusion proteins and a number of Cytokines employed in monotherapy or in association with conventional drugs. Their extraordinary impact in oncologic, autoimmune, and inflammatory diseases is impressive. However, they are usually accompanied by a complex profile of Drug-Related Adverse Events (DEAEs) with peculiar characteristics, mostly related to the proteic nature of these new agents often targeting crucial components and receptors of the immune system. Such interaction ultimately induces local and systemic reactions generated by activating or inhibiting signals, leading to cell hyperactivation and destruction, immunosuppression, eventually followed by immune rebounds after therapy discontinuation. Among the clinical consequences of DRAEs, a number of systemic syndromes are of particular concern for their rapid insurgence and severity, although expressed in a limited number of patients. We consider here eight different clinical expressions, namely the Capillary Leak Syndrome (CLS), the Cytokine Release Syndrome (CRS), the Infusion Reaction Syndrome (IRS), the Tumor Lysis Syndrome (TLS), the Systemic Inflammatory Response Syndrome, (SIRS), the Macrophage Activation Syndrome (MAS), the Immune Reconstitution Inflammatory Syndrome (IRIS), and the Immune-Mediated Adverse Events Syndrome (IrAEs) not only for their clinical relevance, but also as paradigmatic examples of the mechanisms of action (MOAs) involved during biomedicine’s therapeutic administrations. From the analysis and confrontation of both clinical features and the twine of interacting MOAs in each syndrome, it emerges a common pathogenetic background consisting in a dynamic imbalance of the cytokines network, where pro-inflammatory molecules prevail, thus generating different systemic expressions based on a common pivotal event here defined as Cytokine Dysregulation Status/Syndrome (CDS). Such pathogenetic interpretation if offered with the aim of stimulating further investigation and debate.
    http://researchpub.org/journal/iti/number/vol2-no3/vol2-no3-1.pdf. 07/2014; 2(3):93-110.